There are people in my life who are not going to like that I’m talking about this, but after an hour of Googling, I’ve been unable to to find sufficient information regarding the continuation of Wellbutrin/bupropion in spite of hives. Wellbutrin is an antidepressant (that’s right; I’ve just started antidepressants) & the only one in its class. It’s a norepinephrine/dopamine reuptake inhibitor – meaning it raises the average levels of norepinephrine & dopamine (that’s right, the good stuff) in your body.
I’m currently on Day 10. My therapist suggested I try antidepressants after I talked to her about a few “bad spells” I had this year. I had disproportionate reactions to disappointments – friends flaking out on a project, a vacation to Fenway Park canceled, family drama that didn’t even involve me directly. I’d be paralyzed by despair, my productivity severely impacted, & well… even as I thought to myself, “This is ridiculous!” I was still stuck in my chair, weeping, feeling utterly hopeless & unmotivated to do anything. Depression & anxiety runs in my family, & I didn’t have the most nurturing childhood, so, here I am. I’m not ashamed of it like certain people around me think I should be & I’m perfectly fine talking about it. Too bad. It is what it is. Deal with it.
I picked up my first bottle of bupropion (generic) & noticed a difference by Day 4. It started with an overcaffeinated feeling, which was somewhat unpleasant. I’d been told that the medication didn’t take effect for 2-3 weeks so I was not expecting to feel anything different. But upon reflection, I realized that my carb cravings, which had plagued me nightly for years, had been absent all day. The next day the lack of craving persisted, & I noticed that I felt somehow lighter, more optimistic, more capable. Excellent, right?
On Day 7, I got a rash on my shins & knees. Since I had spent the day deforesting part of my front yard (I hadn’t gone out there in a long time; it really was like deforestation), I assumed it was a grass allergy. However, I noticed little red bumps on my side as well the next day. I thought: bed bugs or dust mites? I have dogs, & I change my bedsheets twice a week, but you never know, so I changed all the sheets that night. Then the morning of Day 9, I woke up & saw little red bumps on the right side of my face & on the insides of my upper arms.
This reminded me of the reaction I had to penicillin, the one time I had strep throat. So I Googled, & sure enough, there were tons of articles & threads about bupropion causing hives & rash as a side effect. It is also considered a serious side effect, because if you’re getting the hives, you can also potentially have an anaphylactic reaction, which can be deadly.
Years ago, when the penicillin caused hives, the doctor offered to switch meds for me, but because it was only a few days of medication, I opted to just keep it simple & finish out the penicillin. I didn’t mind being itchy for a few days. So frankly I’m inclined to keep taking this bupropion because the good effects outweigh the bad, at least right now. As long as I don’t scratch the rash, it recedes. It’s definitely annoying, but not unbearable. Neither Benadryl nor Zyrtec have made much difference.
I have been unable to answer the question: Will the Wellbutrin/bupropion rash go away on its own if I continue taking it? Yes, yes, it will definitely go away if I have an anaphylactic reaction & I die, I get that. But I was allergic to cats all my life until I decided that fuggit, I was going to adopt a cat, & miraculously the allergy went away after a month or so. My cats lived to 16 & 19 & I had no allergic reactions to either of them after the 1st month. I wonder (hope) if this can also happen with a medication allergy. I’ve searched for accounts of people who either got over their Wellbutrin/bupropion rash or found some other solution. It’s the only medication of its type, so there are no other similar options. There are a ton of people complaining about the hives, but none who came back with a solution. I intend to find a solution. Or if there is none, I will confirm, after I have exhausted my options, that there is none. And then we can all cry together. Or maybe my airways will close & I’ll die… in which case, I guess you won’t hear from me. Bleh. Keep hoping, Monica.
So if you have been Googling for the same questions I have, I’m going to keep this post updated with what I find. If you comment below, I will Reply to each comment when I have another update, so that you receive a notification email & know to check back here.
Right now I am looking into trying a different brand of bupropion. Although the active ingredient may be the same, the inert ingredients may vary widely. This is a huge problem with generic birth control pills – I was on Modicon, & then because HMSA feels their $100M surplus is still not enough, only generics were covered, & although initially the generic I got, Necon, worked fine, when CVS got even cheaper & only dispensed a cheaper generic called Nortrel, it was like an entirely different pill – pounding headaches for 18 days straight unaffected by ibuprofen or acetaminophen, severe emotional lability, acne… I was able to find Necon at Costco, but then even they switched to another generic called Wera, which sucks a little bit, but at least I & the people around me will survive this. I apologize for that long story. The moral is: generics aren’t the same as the brand name, nor are they even the same as each other.
The bottle I have now is by brand name Aplenzin. I called Longs (CVS), & they said that they do have an alternative brand, but my insurance will probably not cover it for 20 more days. I’m going to continue what I’ve got for now & just try not to scratch. I have an appointment with my doctor in 10 more days, at which time I’ll talk to him about it. Secretly I’m hoping the rash will give up before that appointment. I dunno, we’ll see. If it doesn’t, I’ll ask him to write for whatever Longs’ alternative brand is. I’ll be back to follow up.
Day 12 update: I’m still taking the same pills. The hives I have not scratched have receded & stopped itching. The ones I can’t stop myself from scratching have formed scabs, gotten redder, spread wider but flattened; some of them are still itchy but others are just red & tired of being scratched, I guess. They seem a lot like bug bites but since they’re all over my body & I can’t find any evidence of bugs (there was a mosquito in here, but I’ve got these on my back & stomach so it’s unlikely a mosquito could have gotten me there), I’m still assuming they’re hives from the medication. I haven’t had any new hives form since my post, but I’ll continue to watch for them & update again.
Day 17 update: No new welts. My boyfriend pointed out that the resolving welts look exactly like ant bites, but there’s no way an ant could have bitten me 100+ times (yeah, I counted), & the hives didn’t look like ant bites when they first appeared. By this time there’s hardly any itching; they just look ugly. I’ve had no other adverse reactions – knock on wood – so for now I’m going to conclude that the rash/hives was a passing reaction. If anything else happens, I will update.
Day 25 update: Nothing new. My psychiatrist wasn’t ecstatic about me not calling him when I got the hives, but I knew he would immediately discontinue this pill & my gut told me that I could make this work. So we will be continuing, & I’m quite pleased about it. =)